Article Text

PDF

Early onset of the "on-off" phenomenon in children with symptomatic Parkinsonism.
  1. A E Lang,
  2. J C Meadows,
  3. J D Parkes,
  4. C D Marsden

    Abstract

    Many patients with idiopathic Parkinson's disease treated with levodopa for more than five years develop fluctuations in their clinical response to this drug. Such fluctuations may be unpredictable, but more commonly occur in a regular pattern related to the size and timing of the levodopa dosage. Theories as to their cause have emphasised both the progression of the underlying Parkinson's disease and the possibility of a late side-effect of levodopa. We report two children with Parkinsonism, one after recurrent obstructive hydrocephalus and the other following an encephalitic illness. Both patients had striking improvement with levodopa, but developed predictable and unpredictable dramatic response fluctuations within weeks of starting levodopa therapy. This suggests that neither the pathology of idiopathic Parkinson's disease, nor the long-term use of levodopa are essential for the development of predictable or unpredictable fluctuations in response to levodopa therapy.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.